US Agency Adds Warning Labels To Bone-Strengthening Drugs About Risks of Thigh Bone Fractures

From Canadian Press DataFile (October 13, 2010)

 


WASHINGTON -- U.S. government health officials warned doctors and patients Wednesday about an increased risk of thigh bone fractures with a widely-used group of bone-strengthening drugs.

The Food and Drug Administration said patients taking bisphosphonate drugs like Fosamax and Boniva appear more likely to suffer a rare type of fracture of the femur bone. The fractures occurred just below the hip joint and make up less than 1 per cent of all femur bone fractures.

``These unusual femur fractures have been predominantly reported in patients taking bisphosphonates,’’ the agency said in a statement

It is unclear whether the drugs directly trigger the problem, but the FDA said it is updating the drugs’ labels about the potential risk.

There are currently no guidelines for how long patients should take the drugs, and the FDA said the fractures ``may be related to the use of bisphosphonates for longer than five years.’’

Merck’s Fosamax and Roche’s Boniva are prescribed to treat osteoporosis, which causes brittle bones and can lead to painful fractures. Other treatments in the drug class include: Procter & Gamble Co.’s Actonel, Warner Chilcott’s Atelvia and Novartis’ Reclast.

The agency says patients should continue taking the treatments unless directed to stop by their doctor.

Drug maker Merck & Co. currently faces more than 1,400 court cases from patients who allege its drug Fosamax damaged their jawbone. The drug brought Merck billions in sales in previous years but now competes against generic versions.

 

Posted: October 2010


View comments

Hide
(web2)